Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at Jul 5, 2017, 9:21 PM EDT for Washington County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 9:21 PM EDT (01:21 UTC)
- Expired
- Jul 5, 2017, 10:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
County Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 35 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816 WWUS81 KPBZ 060121 SPSPBZ Special Weather Statement National Weather Service Pittsburgh PA 921 PM EDT WED JUL 5 2017 PAZ021-029-060200- Washington-Allegheny- 921 PM EDT WED JUL 5 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL ALLEGHENY COUNTIES... At 921 PM EDT, a strong thunderstorm was located near Wolfdale, or near Avella, moving north at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Washington... Avella... Cecil-Bishop... Wolfdale... McGovern... McDonald... Sturgeon-Noblestown... Burgettstown... Houston... Hickory... Taylorstown... West Middletown... This includes Interstate 70 in Pennsylvania between mile markers 10 and 17. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4011 8028 4015 8051 4043 8050 4037 8015 TIME...MOT...LOC 0121Z 191DEG 8KT 4021 8038 $$ Fries
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 8:39 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 5, 8:39 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 839 PM EDT Wed Jul 5 2017 .SYNOPSIS... Rain chances increase tonight into Thursday as a low pressure system approaches from the west. A cold front Friday will bring more rain, but cooler and fresher air by the weekend. Dry conditions expected for the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Scattered slow-moving showers and thunderstorms are creeping westward, resulting from a widespread earlier outflow boundary. Additional outflow boundaries will continue to sporadically develop additional showers/thunderstorms through around midnight, loss of instability leads to dwindling coverage. Due to weak flow aloft, stronger storms could result in localized heavy rain, helped by high PWAT values. The chance for isolated showers will linger through the night, particularly south where deeper moisture and lift resides. Above-normal lows are expected due to higher humidity levels. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Rain chances increase through the day Thursday as a deep upper low pressure system approaches from the west. Still some model differences in the timing and location of the heaviest rainfall, but the broad consensus is that areas south of Pittsburgh stand to see a 1-2" of rain with some locally higher amounts possible. The signal for heavy rainfall is further bolstered by model soundings showing slow cell movement, deep cloud depth, and high PWATs. With this in mind, WPC has our southern counties outlined in a slight risk of excessive rainfall. This seems prudent as the threat appears more of a flash flood threat than river flood threat at this time. The HWO has been highlighted accordingly. Thursday's system shifts east by sunrise Friday, leaving a brief lull in precipitation. Quickly on it's heels, however, is a cold front that will sweep through Friday afternoon/evening. Increased deep layer shear should better balance the moderate instability expected. The result is at least a chance of strong to severe thunderstorms Friday evening. With this in mind, SPC has the entire area in a Marginal Risk of severe storms. The cold front will provide some relief in the form of cooler temperatures and lower dewpoints heading into the weekend. Temperatures until then will remain near or above average with muggy conditions. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Some showers may linger on Saturday in northwest flow and one final shortwave behind the boundary. A troughing pattern will remain over the Great Lakes and northeast U.S. for Sunday and Monday, before lifting out Tuesday. Currently a dry forecast continues for Sunday and Monday, but the ECMWF has been wavering a bit on this, suggesting a disturbance may dip far enough south to bring precipitation. Temperatures will run a bit below normal during the weekend, before rebounding to climatology early next week. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... Thunderstorms are developing along as westward moving outflow boundary this evening with fairly isolated coverage outside of N WV and LBE. Scattered showers and thunderstorms will continue behind this boundary through morning as more humid air engulfs the region. Showers and thunderstorms will develop on a more widespread fashion on Thursday, especially SE. Some restrictions will be possible with these as well as SE flow stratus in DUJ around morning. Fries .OUTLOOK... General restrictions are likely Thu and Fri with crossing low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 5, 8:31 AM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 831 AM EDT Wed Jul 5 2017 OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002- 061245- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong- Indiana-Washington-Westmoreland-Westmoreland Ridges-Hancock-Brooke- 831 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514- 061245- Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette- Fayette Ridges-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 831 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Slow-moving thunderstorms may produce locally heavy rainfall Thursday and Thursday evening, potentially resulting in isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 9:19 PM EDT, 2 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 919 PM EDT WED JUL 5 2017 PAZ020-021-029-060200- Beaver-Washington-Allegheny- 919 PM EDT WED JUL 5 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTH CENTRAL WASHINGTON...SOUTHEASTERN BEAVER AND NORTHWESTERN ALLEGHENY COUNTIES... At 919 PM EDT, a strong thunderstorm was located over Sturgeon-Noblestown, or 8 miles south of Moon Township, moving north at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Pittsburgh... Mount Lebanon... Ross Township... McCandless Township... Moon Township... Franklin Park... Upper St. Clair... Scott Township... Robinson Township... Cecil-Bishop... Bellevue... Carnegie... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 22 and 41. Parkway North between mile markers 5 and 11. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4029 8012 4033 8035 4060 8034 4055 7999 TIME...MOT...LOC 0119Z 191DEG 8KT 4039 8022 Fries
Special weather statement, Jul 5, 9:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 921 PM EDT WED JUL 5 2017 PAZ021-029-060200- Washington-Allegheny- 921 PM EDT WED JUL 5 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL ALLEGHENY COUNTIES... At 921 PM EDT, a strong thunderstorm was located near Wolfdale, or near Avella, moving north at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Washington... Avella... Cecil-Bishop... Wolfdale... McGovern... McDonald... Sturgeon-Noblestown... Burgettstown... Houston... Hickory... Taylorstown... West Middletown... This includes Interstate 70 in Pennsylvania between mile markers 10 and 17. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4011 8028 4015 8051 4043 8050 4037 8015 TIME...MOT...LOC 0121Z 191DEG 8KT 4021 8038 Fries
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:51 PM EDT | Areal Flood Advisory | PBZ | Greene | 3 hr |
| Jul 5, 9:19 PM EDT | Special Weather Statement | PBZ | Allegheny | 41 min |
| Jul 5, 9:24 PM EDT | Special Weather Statement | PBZ | Butler | 51 min |
| Jul 5, 10:11 PM EDT | Special Weather Statement | PBZ | Butler | 49 min |
| Jul 5, 10:12 PM EDT | Special Weather Statement | PBZ | Beaver | 48 min |
| Jul 5, 10:23 PM EDT | Areal Flood Advisory | PBZ | Butler | 3 hr |
| Jul 5, 10:27 PM EDT | Flash Flood Warning | PBZ | Butler | 4 hr |
| Jul 6, 9:56 AM EDT | Flash Flood Watch | PBZ | Fayette, Greene | 11 hr |
| Jul 6, 3:43 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jul 6, 4:39 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 3 hr |
| Jul 6, 5:08 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Jul 6, 5:28 PM EDT | Flash Flood Warning | PBZ | Beaver | 3 hr |
| Jul 6, 5:50 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Clarion, Forest | 115 min |
| Jul 6, 3:02 PM EDT | Areal Flood Advisory | PBZ | Monroe | 3 hr |
| Jul 5, 9:30 PM EDT | Flash Flood Warning | PBZ | Wetzel | 6 hr |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.